Blizzard, Lyman
- When
- December 23, 2:00 PM CST to December 26, 11:00 PM CST
- Where
- Lyman forecast zone
- Reported by
- Mesonet
- Coordinates
- 43.896, -99.847 (the zone’s center; the record gives no point)
A broad upper level low pressure area over the Upper Midwest associated with an intense surface low pressure area brought widespread heavy snow along with blizzard conditions to central and northeast South Dakota. The storm was a slow mover and produced several rounds of snow over a three-day period.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A broad upper level low pressure area over the Upper Midwest associated with an intense surface low pressure area brought widespread heavy snow along with blizzard conditions to central and northeast South Dakota. The storm was a slow mover and produced several rounds of snow over a three-day period. Total snowfall amounts were from 7 to as much as 25 inches. The heavy snow combined with winds of 25 to 40 mph with gusts to 50 mph brought widespread blowing and drifting snow with visibilities frequently less than a quarter of a mile.
This blizzard ranked in the top three for the entire state snowfall with a state average of 15.4 inches. Most of the state received 10 inches of snowfall or more with many locations with 20 inches or more. Pollock in north central South Dakota set an all-time high three-day snowfall total with 17 inches.
Prior to the onset of the storm, the Governor declared a state of emergency for South Dakota. Large portions of both Interstates 29 and 90 across South Dakota were closed late on Thursday, December 24th. Both Interstates were closed through Christmas Day and into Saturday, December 26th. There were some stranded holiday travelers due to the road closings along with a few rescues. Most roads were reopened by Sunday morning, December 27th. There were also several vehicle accidents with nothing serious. Several airports were also closed throughout the storm along with a few spotty power outages occurring in Lyman county in central South Dakota. The President declared a disaster area for public assistance for several counties in central and north central South Dakota. Costs were estimated in the several hundreds of thousands of dollars.
Total snowfall amounts over the three-day period predominantly ranged from 1 to 2 feet. Snowfall amounts with a foot or more included; 12 inches at Mobridge, Eureka, Waubay, and Eagle Butte; 13 inches at Highmore and Miller; 14 inches at Castlewood, Summit, Watertown, Pierre, and Ree Heights; 15 inches at Groton, Gettysburg, Webster, Wilmot, Hayti, and McLaughlin; 16 inches at McIntosh, east of Hayes and east of Hosmer; 17 inches at Timber Lake, Britton, and Pollock; 18 inches near Victor; 20 inches near Keldron; 22 inches at Murdo; 23 inches at Sisseton and 25 inches at Kennebec.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 23, 9:33 AM CST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
933 AM CST WED DEC 23 2009
.UPDATE...
EXPANDED AREAS OF FREEZING DRIZZLE TO THE MO RIVER THROUGH NOON
BASED ON MORNING REPORTS AND SOUNDINGS. THERE IS A WELL SATURATED
LAYER BELOW THE SNOW GROWTH THAT SHOULD KEEP THINGS GOING RIGHT
UNTIL THE MAIN BRUNT OF THE SYSTEM MOVES IN. FOR EXTREME EASTERN
SD THE FZDZ WILL LAST INTO THIS EVENING AND THE GRIDS HAVE BEEN
UPDATED TO REFLECT THAT. HOWEVER WITH NO ICE ACCUMULATION BEING
REPORTED WILL STICK WITH AREAS OF FZDZ AND A NOW CAST RATHER THAN
MUDDYING THE WATERS WITH A SECOND LESSER HEADLINE LEADING INTO THE
WSW THIS EVENING. NEW AVIATION DISCUSSION BELOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY MORNING
FORECAST CHALLENGES REMAIN TIMING AND INTENSITY OF THE APPROACHING
WINTER STORM SYSTEM.
CURRENTLY RADAR IMAGERY IS SHOWING INCREASING RETURNS IN THE
WESTERN PART OF THE STATE...HOWEVER NO SNOW HAS BEEN OBSERVED. I
DID TREND BACK THE START AND EASTERN EXTENT OF THE SNOWFALL IN
THE GRIDS FOR THIS MORNING AND AFTERNOON. THE AREA IS COVERED BY
IFR CIGS AND IFR/MVFR VSBYS. BESIDES FOG...REPORTS OF FZDL WERE
RECEIVED FROM KPIR AND LIGHT MIST REPORTS FROM KATY. THEREFORE
ADDED MENTION OF AREAS OF FZDL ALONG SOUTHERN AND EASTERN COUNTIES
THROUGH 15Z THIS MORNING.
THE WINTER STORM WARNING IS STILL IN EFFECT AND MODELS AGREE ON
THE GENERAL DEVELOPMENT OF THE WINTER STORM SYSTEM. THE NEW RUNS
OF THE GFS STILL CLOSE OFF THE SURFACE LOW SOMEWHAT QUICKER
RESULTING IN A LOW TRACK SLIGHTLY SOUTH AND WEST THAN THAT OF THE
ECMWF. THE NEW RUN OF THE ECMWF IS ALSO CONSISTENT IN SHOWING A
STRONGER UPPER WAVE DROPPING OUT OF THE NORTHWEST THURSDAY
MORNING. THIS WAVE THEN MERGES WITH THE MAIN UPPER LOW.
THE FORECAST IS STILL ON TRACK WITH WIDESPREAD SNOWFALL BEGINNING
WEDNESDAY AND INCREASING BY THURSDAY MORNING AND INTO FRIDAY.
MODELS STILL INDICATE THE BEST LARGE SCALE FORCING AND WAA FRIDAY
MORNING. THE GFS SHOWS UP TO 15 MICROBARS OF OMEGA IN THE SNOW
GROWTH ZONE FROM 6Z TO 12Z ON FRIDAY.
ALSO BUMPED UP WIND SPEEDS/GUSTS IN THE GRIDS AS MODELS SHOW A
VERY TIGHT PRESSURE GRADIENT ON THE BACK SIDE OF THIS SYSTEM.
WINDS START TO INCREASE FROM WEST TO EAST THURSDAY. BY FRIDAY
MORNING WHEN LARGE SCALE FORCING IS AT ITS PEAK...WIND GUSTS UP TO
40 MPH ARE POSSIBLE. THIS COULD PUT MOST OF THE CWA IN BLIZZARD
CONDITIONS AND THE WINTER STORM WARNING MAY HAVE TO BE UPGRADED TO
A BLIZZARD WARNING AT SOME POINT DURING THIS PERIOD.
.LONG TERM...FRIDAY THROUGH TUESDAY
THE MODELS AND GFS ENSEMBLES SHOW EXCELLENT AGREEMENT WITH THE
LARGE UPPER LEVEL AND SURFACE LOW PRESSURE AREA FROM FRIDAY
THROUGH SUNDAY. ON FRIDAY...THE MODELS SHOW THE SURFACE LOW
PRESSURE AREA IN WESTERN IOWA BOTTOMING OUT AS IT SLOWLY WOBBLES
EAST ACROSS THE STATE THROUGH FRIDAY NIGHT AND WEAKENS. THE
SURFACE LOW PRESSURE AREA CONTINUES TO WEAKEN AS IT LIFTS
NORTHEAST INTO THE GREAT LAKES REGION THROUGH SUNDAY MORNING.
INCREASED POPS ACROSS THE BOARD FOR FRIDAY AND FRIDAY NIGHT AS THE
MODELS CONTINUE TO SHOW QUITE A BIT OF QPF WRAPPING AROUND INTO
OUR AREA. ALSO...EXTENDED POP CHANCES INTO SATURDAY AND SATURDAY
NIGHT ACROSS THE EASTERN CWA. WITH THE CONTINUATION OF SNOWFALL
ALONG WITH STRONG NORTH WINDS...WILL EXTEND THE WINTER STORM
WARNING THROUGH 12Z SATURDAY ACROSS THE CWA. OTHERWISE...THE SNOW
WILL END AND THE CLOUDS AND WINDS WILL DECREASE SATURDAY NIGHT AND
SUNDAY AS SURFACE HIGH PRESSURE BUILDS IN. WITH THIS SURFACE HIGH
PRESSURE AREA AND ADDITIONAL SNOW COVER...IT WILL CONTINUE TO BE COLD
WITH BELOW NORMAL TEMPERATURES THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK.
&&
.AVIATION...
IFR CEILINGS ARE EXPECTED THROUGH TODAY AND TONIGHT WITH 1 TO 5SM
IN FOG THROUGH THE DAY. THERE WILL BE SOME LIGHT FREEZING DRIZZLE
AT ALL TAF SITES THROUGH LATE MORNING. KATY MAY EVEN SEE LIGHT
FREEZING DRIZZLE CONTINUING THROUGH MID AFTERNOON. OTHERWISE...LIGHT
SNOW IS EXPECTED TO DEVELOP LATER THIS AFTERNOON AND EARLY EVENING
FROM SOUTH TO NORTH AFFECTING ALL OF THE TAF LOCATIONS. THE SNOW
WILL INCREASE IN INTENSITY THROUGH TONIGHT WITH VISIBILITIES
FALLING TO BELOW 1/2SM AT TIMES.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM 6 PM CST /5 PM MST/ THIS EVENING TO 6
AM CST /5 AM MST/ SATURDAY FOR BROWN-BUFFALO-CAMPBELL-CLARK-
CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-
HAND-HUGHES-HYDE-JONES-LYMAN-MARSHALL-MCPHERSON-POTTER-
ROBERTS-SPINK-STANLEY-SULLY-WALWORTH.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR BIG STONE-TRAVERSE.
&&
UPDATE...WISE
SHORT TERM...KRAMLICH
LONG TERM...MOHR
AVIATION...SD
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 527 AM CST WED DEC 23 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241130- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 527 AM CST WED DEC 23 2009 /427 AM MST WED DEC 23 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL BE AFFECTING ALL OF THE UPPER MIDWEST. WIDESPREAD SNOW WILL DEVELOP TODAY AND TONIGHT. THE WINTER STORM WARNING WILL TAKE EFFECT THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL INTENSIFY THURSDAY MORNING AND CONTINUE INTO FRIDAY NIGHT. STORM TOTAL SNOWFALL AMOUNTS WILL RANGE FROM 8 TO 16 INCHES WITH SOME LOCATIONS RECEIVING AS MUCH AS 20 INCHES. NORTHERLY WINDS WILL ALSO INCREASE LATE THURSDAY AND PERSIST THROUGH THE DURATION OF THE STORM. WIND SPEEDS RANGING FROM 25 TO 40 MPH WITH HIGHER GUSTS ARE POSSIBLE. THIS SNOW COMBINED WITH THE STRONG NORTH WINDS WILL RESULT IN WHITEOUT CONDITIONS AT TIMES ALONG WITH HEAVY DRIFTING SNOW. THE SNOW AND WINDS WILL DIMINISH SATURDAY AND SATURDAY NIGHT AS THE RESPONSIBLE SURFACE LOW PRESSURE AREA LIFTS SLOWLY AWAY FROM THE REGION. THE WINTER STORM WARNING WILL CONTINUE THROUGH SATURDAY MORNING. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION ANTICIPATED. KRAMLICH
The national radar mosaic for the moment the first event began.
24 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206857, 206848, 206849, 206850, 206851, 206852, 206853, 206854, 206855, 206856, 206858, 206859, 206860, 206861, 206863, 206862, 206864, 206865, 206866, 206867, 206871, 206868, 206869, 206870.